Thunderstorm Wind, Litchfield
- When
- August 12, 7:45 PM EST
- Where
- Litchfield County, 0.86 mi SW of Merwinville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.640, -73.490
Two poles were downed near Gaylordsville.
A line of showers and thunderstorms developed within the warm sector of a low pressure system and moved eastward across northwestern Connecticut during the evening hours on August 12, 2023. An EF0 tornado touched down in Roxbury, Connecticut with minimal damage as most of the path was over open field.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A line of showers and thunderstorms developed within the warm sector of a low pressure system and moved eastward across northwestern Connecticut during the evening hours on August 12, 2023. An EF0 tornado touched down in Roxbury, Connecticut with minimal damage as most of the path was over open field. A few trees and powerlines were also downed across other parts of the county as the storms rolled through.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 12, 6:31 PM EST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 731 PM EDT Sat Aug 12 2023 .SYNOPSIS... An upper-level disturbance and associated surface frontal system will pass through the region through tonight, bringing showers and thunderstorms. Stronger thunderstorms will be capable of producing potentially damaging winds and hail. Conditions improve Sunday into Monday as surface high pressure slides into the region from the south and west. A widespread soaking rain is then expected Monday night into Tuesday. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... * Severe Thunderstorm Watch issued for Greene, Columbia, Ulster, Dutchess and Litchfield Counties until 12 am. * Isolated to scattered severe thunderstorms expected this evening. Damaging wind gusts and large hail are the main threats, but an isolated, spin-up tornado cannot be ruled out. .UPDATE...Quick update for issuance of Severe Thunderstorm Watch 638 in effect until Midnight for Greene, Columbia, Ulster, Dutchess and Litchfield Counties. This is where the best overlap of instability and shear is located. The special 20Z sounding from SUNY Albany revealed rather paltry instability (577 J/Kg CAPE) locally, thus limiting the watch to areas south of Albany. Wind profile from the sounding does show veering winds from the surface up to 700 mb, with 0-3 km shear of 20 kt. Rotating/severe storms moving through Ulster County at this time. Will continue to monitor this area. .PREV DISCUSSION[0407]...Instability: Limited in eastern NY and western New England as NY Mesonet profilers showing less than 1000 j/kg in eastern NY but 1000+ j/kg central and western NY. Sector of greatest instability shifting east from just north of the NY/PA border and suggests the strongest storms will also shift through the eastern Catskills, mid Hudson Valley, very southern Berkshires and Litchfield Hills. Midlevel lapse rates are meager, but surface based instability will be enough for isolated to scattered severe potential in southern parts of the area. Shear: NY State Mesonet profilers showing 0-1Km storm relative helicity and 0-3Km helicity of 150 m2/sec2 or less, not very supportive of much rotation in thunderstorms but if instability can increase, there could be a spin up tornado. VAD Wind Profiles from radars from OH into western PA and NY show better shear with storm relative helicity above 150 m2/sec2, and the increasing southwesterly boundary layer winds that are building east through our region may enhance chances for rotating thunderstorms over southern areas this evening. CAM/Mesoscale model trends: Increasing consensus for scattered thunderstorms along and north of I-90 but the best instability and shear may be south of I-90 as clusters and segments in central/southern NY combine into a more solid line or band of storms that tracks through southern areas through this evening with the severe weather potential and isolated urban and small stream flooding and maybe flash flooding. The storms may be trending toward the region of highest low level equivalent potential temperature in PA/NJ, which again, favors the best chances for severe thunderstorms and isolated flooding in southern areas. The cluster in far western NY/PA could track through southern areas between midnight and daybreak Sunday. There should be partial clearing toward daybreak but the low level wind shift may be delayed until just after daybreak. Light winds and wet ground could promote some patchy fog once the rain exits and where there is some clearing. Lows in the 60s and around 60 in higher terrain. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... Drying and clearing through SUnday and there could be some gusty west to northwest winds during the afternoon. Highs Sunday in the upper 70s to lower 80s with a few mid 80s southern areas and cooler in higher terrain. The next organized upper energy and increasing warm advection ahead of it begins to approach Monday with increasing clouds. It should be dry through the day with highs around 80 to mid 80s and cooler in higher terrain. Rapidly increasing moisture and boundary layer flow will support increasing coverage of showers and isolated thunderstorms Monday night. There could be some locally heavy rain and after a short lull in the action Tuesday morning, additional showers and storms expected Tuesday afternoon. Limited sunshine will limit highs to the mid 70s to near 80 and cooler in higher elevations. The severe weather threat is limited due to limited instability but shear will be considerable with increasing boundary layer winds, so a few storms could approach marginal severe levels. There will also be locally heavy rain and possible isolated to scattered nuisance urban and small stream flooding. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... The period starts out Tue evening with a weak area of low pressure along a frontal system moving east into New England. The upper level trough is forecast to be positively tilted, so the system should be progressive. Will mention just a slight to low chance of a few leftover showers Tue evening, then drying overnight. Dry and seasonable conditions then expected Wed through Thu, as high pressure builds east across the region. Thu looks slightly warmer than Wed, as a southerly flow develops around the periphery of the high as it departs off the New England coast. The next chance for showers/T-storms arrives late Thu night into Fri, as a possible upper level trough/closed upper low approaches from the Great Lakes and SE Canada. There are model differences this far out, with the CMC slower than the ECMWF, but non-existent in the 12Z GFS. So for now will go with NBM and mention chance PoPs through Fri evening until this potential system comes into better focus. Temperatures look to be near to slightly above normal through Sat. && .AVIATION /23Z SATURDAY THROUGH THURSDAY/... Isolated thunderstorm near KGFL should exit by 01Z. Better coverage of thunderstorms in northern and central NY will move east but weaken and become more scattered through this evening and night as the storm move toward KGFL and KALB. Acknowledging VCSH at KGFL, KALB and KPSF through about 09Z. Any scattered showers or storms should exit after 09Z but some low clouds, ceilings around 1000 feet, and some MVFR/IFR visibilities expected after the rain exits, through about 14Z. KPOU has some thunderstorms nearby and including intervals of IFR conditions in thunderstorms through 02Z. Wind gusts to 35Kt are possible in the storms as well. After 02Z, other weaker showers and storms will track east from central NY and decrease in coverage through the night. Including VCSH at KPOU through about 09Z until the rain exits, and some low clouds and fog possible through about 14Z. After about 14Z, low clouds break up and lift and VFR conditions are expected through the rest of Sunday morning and afternoon. Winds will be south to southwest at 10 Kt or less this evening, except gusts to 35 Kt or more possible in thunderstorms. Winds shift to west and northwest at less than 10 Kt after 12Z-14Z. West winds around 10 Kt continue through the rest of Sunday morning and afternoon. Outlook... Sunday Night: No Operational Impact. NO SIG WX. Monday: No Operational Impact. NO SIG WX. Monday Night: High Operational Impact. Likely SHRA...TSRA. Tuesday: High Operational Impact. Likely SHRA...TSRA. Tuesday Night: Low Operational Impact. Slight Chance of SHRA. Wednesday: No Operational Impact. NO SIG WX. Wednesday Night: No Operational Impact. NO SIG WX. Thursday: No Operational Impact. NO SIG WX. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...NAS NEAR TERM...NAS/JPV SHORT TERM...NAS LONG TERM...JPV AVIATION...NAS
Hazardous Weather Outlook National Weather Service Albany NY 652 PM EDT Sat Aug 12 2023 CTZ001-013-NYZ058>061-063>066-131100- Northern Litchfield-Southern Litchfield-Western Greene- Eastern Greene-Western Columbia-Eastern Columbia-Western Ulster- Eastern Ulster-Western Dutchess-Eastern Dutchess- 652 PM EDT Sat Aug 12 2023 ...SEVERE THUNDERSTORM WATCH 638 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for northwestern Connecticut and east central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The chance for thunderstorms returns late Monday night through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested through this evening. MAZ001-025-NYZ032-033-038>043-047>054-082>084-VTZ013>015-131100- Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton- Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga- Northern Warren-Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Northern Fulton- Southeast Warren-Southern Washington-Bennington-Western Windham- Eastern Windham- 652 PM EDT Sat Aug 12 2023 This Hazardous Weather Outlook is for western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Tonight. Isolated to scattered severe thunderstorms expected this evening. The main threats will be damaging wind gusts and large hail, however an isolated tornado can not be ruled out. In addition, storms will be capable of locally heavy rainfall which could lead to some urban, low lying and poor drainage flooding with isolated to scattered flash flooding possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The chance for thunderstorms returns late Monday night through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Preliminary Local Storm Report
National Weather Service Albany NY
808 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM Rain Poughkeepsie 41.70N 73.92W
08/12/2023 M2.27 inch Dutchess NY Social Media
&&
Event Number ALY2304251
JPVPreliminary Local Storm Report
National Weather Service Albany NY
815 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM Tstm Wnd Dmg 2 ESE Ohio 43.31N 74.94W
08/12/2023 Herkimer NY Emergency Mngr
Tree and wires down. Time estimated from radar.
&&
Event Number ALY2304252
JPVPreliminary Local Storm Report
National Weather Service Albany NY
819 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM Tstm Wnd Dmg 4 NNE Ohio 43.37N 74.95W
08/12/2023 Herkimer NY Emergency Mngr
Multiple trees and wires down near Route 8 and Route
365. Time estimated from radar.
&&
Event Number ALY2304253
JPVPreliminary Local Storm Report
National Weather Service Albany NY
825 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM Tstm Wnd Dmg Clintondale 41.69N 74.05W
08/12/2023 Ulster NY Social Media
Reports of multiple trees down in Clintondale, NY
&&
Event Number ALY2304254
CSSpecial Weather Statement
National Weather Service Albany NY
835 PM EDT Sat Aug 12 2023
NYZ032-033-130115-
Northern Herkimer NY-Hamilton NY-
835 PM EDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of northwestern
Hamilton and northern Herkimer Counties through 915 PM EDT...
At 835 PM EDT, Doppler radar was tracking a strong thunderstorm near
Old Forge, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Old Forge, Inlet, Brown Tract Pond Campground, Limekiln Lake
Campground, Nicks Lake Campground, Eighth Lake Campground, Eagle Bay,
McKeever, Raquette Lake, Golden Beach Campground, Alger Island Public
Campground, Eagle Nest, Minnehaha, Carter Station, Quaker Beach,
First Lake, Sagamore, Wolf Lake Landing, Hasbroucks and Russian Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4399 7465 4379 7441 4349 7508 4359 7511
4367 7512
TIME...MOT...LOC 0035Z 229DEG 30KT 4367 7489
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JPVPreliminary Local Storm Report
National Weather Service Albany NY
844 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM Tstm Wnd Dmg 1 S Wappingers Falls 41.59N 73.92W
08/12/2023 Dutchess NY Trained Spotter
Multiple trees down on Clapp Avenue and Franklindale
Avenue.
&&
Event Number ALY2304255
CSThe Brookhaven radar (KOKX), 101 km away, was scanning. The volume nearest the first event began at 00:46 UTC.
3 thunderstorm wind, 1 tornado. Local standard time, as filed.
Two poles were downed near Gaylordsville.
A National Weather Service Storm Survey concluded an EF0 tornado touched down in Roxbury, Connecticut. Damage consisted of large limbs broken off two trees as most of the path was over open field. The tornado started along Minor Bridge Road and moved northwestward and uphill before ending near Town Line Road. Maximum winds were estimated at 80 mph with a path length of 0.75 miles and a width of 30 yards.
Numerous trees were downed onto homes off East Flag Swamp Road near Roxbury.
A powerline was downed and sparking near North Goshen.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2023Every state in 2023This day in weather historyThe tornado archive for Connecticut, 2023Warnings in Connecticut, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132488, 1132507, 1132499, 1132501.